Kansas, 2003

Flash Flooding and Hail in Kansas, June 29, 2003

June 29, 2003 · NWS ICT · 6 events in 5 counties and zones

4 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 28, 7:50 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 7:50 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT SAT JUN 28 2003

UPDATE...

FCST FOCUS ON CONVECTIVE DEVELOPMENT AND EVOLUTION OVERNIGHT.
EVOLUTION IS ALREADY SHOWING ITS HAND SO TO SPEAK. MASS CONVERGENCE
ON NOSE OF INTENSIFYING LLJ IS FORCING T-STORM DEVELOPMENT ACROSS
NORTH CENTRAL KS AT THE MOMENT. THIS IS NEAR THE SFC/850MB FRONT.
MEAN LAYER CAPE ON THE ORDER OF 2000J/KG WILL CERTAINLY ALLOW
ADDITIONAL STORMS TO DEVELOP...AS INTENSE FORCING DEVELOPS IN THE
FORM OF PRESSURE ADVECTION AROUND 310K. EXPECT RAPID T-STORM
DEVELOPMENT TO OCCUR ALONG AND NORTH OF I-70 OVER THE NEXT FEW
HOURS. THIS ACTIVITY SHOULD MOVE SLOWLY ESE INTO THE CWA. MEANWHILE,
UPSTREAM CONVECTION SHOULD ALSO SLOWLY PROPAGATE ESE INTO THE
STRONGEST MASS CONVERGENCE/THETA-E RIDGE ALONG A RSL TO HLC AXIS.
HAVE INCREASED PRECIP CHCS ACROSS CENTRAL KS AND INCLUDING HEAVY
RAINS/SVR INTO THE FCST. 700MB FLOW IS QUITE WEAK...WITH WEAK RIDGE
AXIS OVER THE ICT VICINITY. THIS SUGGESTS THAT CONVECTION MAY HAVE
TROUBLE PROPAGATING THIS FAR SE...IN FACT FLOW ACROSS CENTRAL KS IS
QUITE MARGINAL WITH 5-10KTS OF WEST FLOW AROUND 700MB. LARGE HAIL
AND HEAVY RAINS APPEAR THE GREATER THREAT ACROSS CENTRAL KS
OVERNIGHT.

CO
-----------------------------------------------------------------

MAIN FCST CHALLENGE IS CONVECTIVE ACTIVITY TNGHT-SUN NGHT, AS THERE
IS SOME POTENTIAL FOR HEAVY RAINFALL TNGHT-SUN MORNING OVER CENTRAL
KS.

TNGHT-SUN: PRETTY CONFIDENT AN MCS WL DEVELOP GENERALLY ALONG THE
KS/NE BORDER TNGHT. THIS COMPLEX WL BE RESULT OF LOW LEVEL UPSLOPE
FLOW, COMBINED WITH 850MB CONVERGENCE IN THIS SAME AREA. TO ADD FUEL
TO THE FIRE, A SHORTWAVE WL MOVE IN FROM THE NW TNGHT. WL GO LIKELY
FOR A FEW COUNTIES IN NW CWA, TAPERING QUICKLY TO SLGHT NEAR ICT.
BEST ELEVATED INSTABILITY WL BE OVER CENTRAL KS, WITH POSITIVE LIS
ABOVE 850MB OVER SE KS. SHUD ALSO BE PLENTY OF 850MB MOISTURE AREA.
THE COMBINATION OF THESE TWO FEATURES MAY RESULT IN A FEW SVR STORMS
OVER CENTRAL KS TNGHT.  BUT DONT THINK COVERAGE WL BE ENOUGH TO
MENTION SVR WORDING IN ZONES TNGHT. FAIRLY CONFIDENT IN THIS
SCENARIO TAKING PLACE, SINCE BOTH ETA AND KF ETA HAVE BEEN
CONSISTENT WITH THIS SOLUTION. AFTER COORDINATING WITH OTHER OFFICES
WL ALSO MENTION HEAVY RAIN FOR CENTRAL KS ZONES. UPPER WAVE WL STILL
BE LINGERING OVER THE AREA SUN, WHICH WL KEEP CHANCES OF RAIN IN THE
FCST. INSTABILITY ISNT TOO IMPRESSIVE, SO DONT EXPECT ANYTHING TOO
EXPLOSIVE.

SUN NGHT-TUE: SFC TROUGH WL HANG UP FROM NE KS THROUGH NORTHERN OK.
THIS WL KEEP RAIN CHANCES AROUND ONCE AGAIN. CONVERGENT AREA OF
850MB JET WL ALSO BE NEAR CWA, WHICH MAY ALSO CONTRIBUTE TO SOME
POPS. PLUS, UPPER WAVE WL STILL BE SITUATED OVER SE KS. ATTM, DO NOT
EXPECT ANYTHING WIDESPREAD SUN NGHT, BUT SHUD BE SOME SCATTERED
ACTIVITY AROUND. SHRA AND TSRA ACTIVITY SHUD BE WINDING DOWN DURING
THE DAY MON. WL KEEP WHAT PREV FCST HAD, WITH SLGHT CHANCES OVER SE
KS-SOUTH CENTRAL KS. SHORTWAVE TROUGH WL PUSH EAST MON NGHT AND
TUES, SHUTTING OFF OUR PRECIP CHANCES.

WED-SAT:
ONCE AGAIN, DIDNT MAKE MANY CHANGES TO PREV FCST AT ALL.

ALL MED RANGE MODELS STILL AGREE ON SETTING UP A STABLE UPPER RIDGE
OVER SOUTHERN PLAINS THROUGH THIS ENTIRE PERIOD. THIS WL PROMOTE DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPS. 850MB TEMPS ALSO AGREE
WELL OFF OF THE ECM AND GFS. SO THERE IS QUITE A BIT OF CONFIDENCE
IN THIS SUMMER TIME PATTERN SETTING UP.

FCSTID = 7/LAWSON
ICT   66  85  65  86 /  20  40  30  20
HUT   66  83  65  87 /  40  40  20  10
EWK   66  84  65  86 /  30  40  30  20
EQA   66  85  65  86 /  10  40  30  20
WLD   67  85  66  86 /   0  40  30  20
RSL   65  80  62  83 /  70  50  20  10
GBD   65  79  62  86 /  60  50  20  10
SLN   66  85  64  86 /  60  60  20  10
MPR   66  84  65  86 /  30  40  30  20
CFV   65  88  66  85 /   0  20  30  20
CNU   64  85  66  84 /   0  20  30  20
K88   64  86  66  84 /  10  20  30  20

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 28, 7:55 PM CST, 4 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL KANSAS
OVERNIGHT. THE STORMS WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL. HOWEVER, THE STORMS WILL MOVE SLOWLY EAST OR SOUTHEAST
AT 10 TO 20 MPH. THIS WILL SET THE STAGE FOR LOCALLY TORRENTIAL
FLOODING RAINS OVERNIGHT.  THE AREA AT GREATEST RISK FOR SEVERE
WEATHER AND FLOODING IS NORTH OF A GREAT BEND TO LINDSBORG LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS
A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO
TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST
DEVELOPMENTS ON THIS WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CO

The radar

The Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Russell

When
June 29, 12:05 AM CST
Where
Russell County, 2 mi S of Russell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Hail, Russell

When
June 29, 12:22 AM CST
Where
Russell County, Russell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.850

Flash Flood, Ellsworth

When
June 29, 1:30 AM CST to 3:30 AM CST
Where
Ellsworth County, 5 mi N of Ellsworth
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -98.850

High water flowing across Highway 14.

Hail, Harvey

When
June 29, 2:20 AM CST
Where
Harvey County, 4 mi S of Newton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Hail, Sedgwick

When
June 29, 3:15 AM CST
Where
Sedgwick County, Wichita
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -97.350

Flash Flood, Saline

When
June 29, 3:40 AM CST to 5:00 AM CST
Where
Saline County, Salina
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Unspecifieid number of vehicles abandoned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359806, 5361357, 5359802, 5359803, 5359804, 5359805.